Alert archive / South Carolina / Tornado Warnings in 2024
Tornado Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Dec 29, 2024, 8:45 AM EST for Fairfield County, Richland County, South Carolina. It was in force for 19 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 29, 2024, 8:45 AM EST (13:45 UTC)
- Expired
- Dec 29, 2024, 9:04 AM EST
- In force
- 19 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fairfield County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 37 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 8:52 AM EST | TORNADO | 6 Ssw Winnsboro Mills, SC | A National Weather Service storm survey team determined that a weak EF-0 tornado, with peak wind speeds of 80 mph, occurred just south of Rion. The tornado began near Highway 269 and Mockingbird Lane where it snapped a few limbs. The tornado continued east, cr |
| Dec 29, 8:53 AM EST | TSTM WND DMG | 6 Ssw Winnsboro Mills, SC | SCDPS site reported a tree in roadway at the intersection of Highway 269, Mockingbird Lane, and Weldon Road. Time estimated by radar. |
| Dec 29, 8:56 AM EST | TSTM WND DMG | 1 S Winnsboro Mills, SC | State employee relayed pictures of possible tornado damage near the MLILY Plant around the intersection of Highway 321, Industrial Park Road, and Bulldog Blvd. Time estimated by radar. |
| Dec 29, 8:56 AM EST | TSTM WND DMG | 2 Sse Winnsboro Mills, SC | Trained spotter relayed a report of 3 blown transformers and power lines on the road near Palmetto Imaging in Winnsboro. Time estimated by radar. |
| Dec 29, 8:56 AM EST | TSTM WND DMG | 4 Sse Winnsboro Mills, SC | Trained spotter relayed a report of Highway 34 shut down and power lines on the road in the Simpson community. Time estimated by radar. Location also estimated. |
| Dec 29, 8:56 AM EST | TORNADO | 2 S Winnsboro Mills, SC | A National Weather Service storm survey team determined that an EF-1 tornado, with peak wind speeds of 95 mph, occurred just south of Winnsboro. The tornado began just north of a manufacturing plant on Highway 321 and Guardian Way where it overturned four empt |
| Dec 29, 9:00 AM EST | TSTM WND DMG | 1 Ese Winnsboro, SC | SCEMD employee relayed information from Fairfield County dispatch of multiple closed roads due to downed trees. Specifically, trees are down around 303 Palmetto Avenue in Winnsboro. Time estimated by radar. |
| Dec 29, 9:01 AM EST | TSTM WND DMG | Ridgeway, SC | SCDPS website reported power lines in the roadway in downtown Ridgeway near the intersection of Longtown Road and Palmer Street. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 6:02 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WFUS52 KCAE 291345
TORCAE
SCC039-079-291415-
/O.NEW.KCAE.TO.W.0023.241229T1345Z-241229T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
845 AM EST Sun Dec 29 2024
The National Weather Service in Columbia has issued a
* Tornado Warning for...
Southwestern Fairfield County in central South Carolina...
Northwestern Richland County in central South Carolina...
* Until 915 AM EST.
* At 845 AM EST, a severe thunderstorm capable of producing a tornado
was located near Jenkinsville, or near VC Summer Nuclear Station,
moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Winnsboro and Fairfield County Airport around 850 AM EST.
Other locations impacted by this tornadic thunderstorm include Rion,
Winnsboro Mills, Ridgeway, Fairfield Elementary School, and Fairfield
County Detention Center.
This includes the following highways...
Interstate 26 near mile marker 97.
Interstate 77 between mile markers 31 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3430 8093 3414 8123 3424 8132 3426 8133
3445 8107
TIME...MOT...LOC 1345Z 232DEG 46KT 3423 8124
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MG2 follow-up statements
987
WWUS52 KCAE 291356
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
856 AM EST Sun Dec 29 2024
SCC079-291406-
/O.CAN.KCAE.TO.W.0023.000000T0000Z-241229T1415Z/
Richland SC-
856 AM EST Sun Dec 29 2024
...THE TORNADO WARNING FOR NORTHWESTERN RICHLAND COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 PM EST for central South
Carolina.
LAT...LON 3430 8093 3423 8105 3422 8109 3433 8124
3445 8107
TIME...MOT...LOC 1356Z 232DEG 46KT 3432 8110
$$
SCC039-291415-
/O.CON.KCAE.TO.W.0023.000000T0000Z-241229T1415Z/
Fairfield SC-
856 AM EST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM EST FOR CENTRAL
FAIRFIELD COUNTY...
At 856 AM EST, a severe thunderstorm capable of producing a tornado
was located over Fairfield County Airport, or near Winnsboro, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Winnsboro around 900 AM EST.
Other locations impacted by this tornadic thunderstorm include Rion,
Winnsboro Mills, Ridgeway, Fairfield Elementary School, and Fairfield
County Detention Center.
This includes Interstate 77 between mile markers 31 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3430 8093 3423 8105 3422 8109 3433 8124
3445 8107
TIME...MOT...LOC 1356Z 232DEG 46KT 3432 8110
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MG967
WWUS52 KCAE 291404
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
904 AM EST Sun Dec 29 2024
SCC039-291413-
/O.CAN.KCAE.TO.W.0023.000000T0000Z-241229T1415Z/
Fairfield SC-
904 AM EST Sun Dec 29 2024
...THE TORNADO WARNING FOR CENTRAL FAIRFIELD COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 100 PM EST for central South
Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
Fairfield County.
LAT...LON 3430 8093 3423 8105 3422 8109 3433 8124
3445 8107
TIME...MOT...LOC 1401Z 232DEG 46KT 3438 8101
$$
MGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Dec 29, 6:20 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 29, 6:20 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
620 AM EST Sun Dec 29 2024
.SYNOPSIS...
Today will be warmer and breezy with showers and thunderstorms
likely along and ahead of an approaching cold front, with some
severe thunderstorms possible. High pressure builds in behind
the front for Monday, before the next chance of rain arrives on
Tuesday. Cooler and drier conditions follow for the mid to late
week period.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Tornado Watch through 1 PM
- Damaging winds and a few tornadoes are possible
Convective line moving into eastern Georgia early this morning,
and should continue eastward at a steady clip moving through
the CWA. CSRA will be impacted from 7-9, central Midlands 9-11,
and eastern Midlands 10-1. Low level winds remain backed enough
to support large low level shear values, potentially supporting
a few short-lived tornadoes embedded within the main QLCS.
Tornado chances look slightly higher in the central and eastern
midlands where MUCAPE is a bit higher, allowing for stronger
effective shear. Damaging winds are possible everywhere as the
MCS moves through.
It will also be very mild today, in part supporting the
convective threat. High temps will be 10 or more degrees above
normal despite the clouds and rain.
The actual cold front will move through several hours after the
initial convective line during the late afternoon and early
evening. An isolated thunderstorm cannot be ruled out with that
line, but dry air moving in aloft will help counter an otherwise
favorable instability and shear profile.
High pressure will start to move in behind the system
overnight. The air mass behind the front is quite mild of east
Pacific origin, so min temps will remain well above normal.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key Message(s):
- Even behind the front, wild weather continues through the
period.
Monday and Monday Night: Behind the exiting front, warm and dry
conditions are expected to prevail through Monday night. Most
guidance continues to show temperatures still above normal for
both daytime highs and overnight lows. Skies will have cleared
out and the area should see a good amount of sunshine through
the daytime hours. However, clouds will begin to increase again
Monday night ahead of the next approaching system.
Tuesday and Tuesday Night: The next chance for rainfall will
move in during the day Tuesday ahead of another storm system.
Much of the energy with this system will be passing off to our
north, and moisture will be somewhat limited. Best chance for
any rain will occur mainly over the northern Midlands into the
Pee Dee region Tuesday late morning into the afternoon. The
southern Midlands and CSRA are forecast to remain on the dry
side. Daytime highs still above normal ahead of the system, with
readings in the mid 60s north to the lower 70s across the
southeastern cwa. A cooler air mass moves in behind this system,
but temperatures Tuesday Night should still be above seasonal
values for the end of December.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Message(s):
- Cooling trend follows for the mid to late week period.
Not much change through the longer term. Cold front moves
through and east early in the period. This will be a front that
actually brings temperatures back down to around normal for the
end of December and early January as dry high pressure settles
into the region. The next chance of precipitation should hold
off until late next weekend.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
High confidence in IFR/MVFR restrictions again dominating
through the day, with improvements to vfr beginning by 00z.
As a cold front continues moving towards the area early this
morning, winds off the surface are forecast to increase. These
winds aloft will also cause llws to occur at all locations
through the morning ahead of the front.
At issuance time of 12z, the main focus at all locations will
become the potential for convection moving into the area. Have
continued to tweak the timing for convection as it moves into
the CSRA sites of AGS/DNL, then into the Midlands later this
morning. Placed tempo periods indicating best chance for strong
to severe thunderstorm potential along with convective gusts to
40 mph.
Once the convection and front moves through, llws will abate,
and clouds will begin to lift into vfr at all locations,
especially after 00z tonight.
EXTENDED AVIATION OUTLOOK...Restrictions possible Tuesday
mainly at CAE/CUB as the next system rapidly moves through the
region.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 6 PM EST this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 6 PM EST this evening for GAZ040-
063>065-077.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 6:44 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 61 min |
| Dec 29, 7:26 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 49 min |
| Dec 29, 7:29 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Newberry, Saluda | 61 min |
| Dec 29, 8:03 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Newberry, Richland, Saluda | 57 min |
| Dec 29, 8:08 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 67 min |
| Dec 29, 8:21 AM EST | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 24 min |
| Dec 29, 8:39 AM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lee, Lexington and 2 more | 66 min |
| Dec 29, 9:08 AM EST | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 22 min |
| Dec 29, 9:32 AM EST | Special Weather Statement | CAE | Calhoun, Clarendon, Orangeburg | 43 min |
| Dec 29, 9:41 AM EST | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more | 64 min |
Nearby
Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.